Arizona, 2016

Heavy Rain in Arizona, July 31, 2016

July 31, 2016 · NWS FGZ · 2 events in 2 counties and zones

Thunderstorms produced heavy rain around Cotton wood and between Payson and Pine.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms produced heavy rain around Cotton wood and between Payson and Pine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:47 PM MST, 52 minutes earlier.

Area forecast discussion, Jul 31, 2:47 PM MST, 52 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
247 PM MST SUN JUL 31 2016

.SYNOPSIS...Chances for showers and thunderstorms will continue
each afternoon this week as monsoonal moisture persists across
the area. Thunderstorms will be capable of producing localized
heavy rains, hail, and gusty winds at times this week.

&&

.DISCUSSION...Scattered/numerous thunderstorm activity developed
on cue along the Mogollon Rim this afternoon. The initial storm
motion was from northwest to southeast. Most of these storms are
now becoming outflow dominated and moving from northeast to
southwest towards areas of higher instability. The threat for
localized flooding in stronger storms will remain the primary
threat through the evening hours.

The monsoon pattern will remain in place through the end of the
work week with chances for thunderstorms forecast each afternoon
primarily along the Mogollon Rim. The medium range models prog a
trough to sag into the Pacific Northwest by Saturday. This feature
could shunt the monsoon moisture north and east of the area.
However, it is too far out to say with any certainty.
Nevertheless, showed a decreasing trend in precip chances
Aug. 6-7.

&&

.AVIATION...For the 00Z package...Expect numerous showers and
thunderstorms over the higher terrain this afternoon. MVFR and
brief IFR conditions in the stronger storms can be anticipated.
Storm activity will decrease in coverage over KPGA, KFLG, KSEZ,
and KINW around sunset. KGCN and KPRC will likely see thunderstorm
activity persist until around 06Z Monday. Scattered thunderstorm
activity will re-develop after 18Z Monday along the Mogollon Rim.
Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TM
AVIATION...TM

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 31, 10:24 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1024 AM MST SUN JUL 31 2016

AZZ004>008-015>018-037-038-010300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-WESTERN MOGOLLON RIM-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
1024 AM MST SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON...PRIMARILY ALONG THE MOGOLLON RIM. SLOW MOVING
THUNDERSTORMS COULD PRODUCE LOCALIZED FLOODING AT TIMES. THE
SECONDARY HAZARD WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MONSOON PATTERN WILL CONTINUE OVER ARIZONA THIS WEEK. SHOWER AND
THUNDERSTORM CHANCES ARE IN THE FORECAST EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO THE NWS FLAGSTAFF OFFICE AT 1-888-745-1637.

TM

In the hours before

Special weather statement, Jul 31, 1:03 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SUN JUL 31 2016

AZZ018-312030-
NORTHERN GILA COUNTY AZ-
103 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GILA AND SOUTHERN
NAVAJO COUNTIES UNTIL 130 PM MST...

AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF YOUNG...OR 27 MILES SOUTH OF FOREST LAKES. THIS
STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL GILA
AND SOUTHERN NAVAJO COUNTIES.

LAT...LON 3380 11085 3392 11094 3403 11076 3402 11075
      3400 11075 3400 11072 3393 11063
TIME...MOT...LOC 2003Z 312DEG 3KT 3395 11074

MCS
Special weather statement, Jul 31, 1:03 PM MST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
103 PM MST SUN JUL 31 2016

AZZ018-312030-
NORTHERN GILA COUNTY AZ-
103 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY
UNTIL 130 PM MST...

AT 103 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF YOUNG...OR 27 MILES SOUTH OF FOREST LAKES. THIS
STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL GILA
COUNTY.

LAT...LON 3380 11085 3392 11094 3403 11076 3402 11075
      3400 11075 3400 11072 3393 11063
TIME...MOT...LOC 2003Z 312DEG 3KT 3395 11074

MCS
Special weather statement, Jul 31, 1:24 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
124 PM MST SUN JUL 31 2016

AZZ008-037-312100-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
124 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN YAVAPAI COUNTY UNTIL 200
PM MST...

AT 123 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CAMP VERDE. THIS STORM WAS MOVING SOUTHEAST AROUND 10 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMP VERDE.

LAT...LON 3455 11201 3459 11200 3459 11183 3448 11186
TIME...MOT...LOC 2023Z 283DEG 3KT 3456 11194

MCS
Special weather statement, Jul 31, 1:41 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
141 PM MST SUN JUL 31 2016

AZZ018-312115-
NORTHERN GILA COUNTY AZ-
141 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA COUNTY UNTIL
215 PM MST...

AT 140 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
YOUNG...OR 17 MILES SOUTH OF FOREST LAKES...MOVING SOUTH AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA AND
SOUTHERN NAVAJO COUNTIES.

LAT...LON 3413 11092 3416 11081 3406 11075 3400 11075
      3400 11072 3399 11071 3395 11089
TIME...MOT...LOC 2040Z 338DEG 10KT 3409 11084

MCS
Special weather statement, Jul 31, 2:27 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 PM MST SUN JUL 31 2016

AZZ018-312200-
NORTHERN GILA COUNTY AZ-
227 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GILA COUNTY UNTIL 300 PM
MST...

AT 226 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF TONTO NATIONAL MONUMENT...OR 17 MILES EAST OF
ROOSEVELT...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL GILA
COUNTY.

LAT...LON 3369 11084 3366 11089 3377 11095 3383 11083
      3372 11073 3371 11074 3365 11078
TIME...MOT...LOC 2126Z 329DEG 10KT 3372 11083

MCS
Special weather statement, Jul 31, 3:33 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
333 PM MST SUN JUL 31 2016

AZZ008-016-018-312315-
EASTERN MOGOLLON RIM AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
NORTHERN GILA COUNTY AZ-
333 PM MST SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILA...SOUTHEASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 415 PM MST...

AT 331 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS EXTENDING FROM PINE SOUTHWARD THROUGH PAYSON...MOVING
WEST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...FLOWING SPRINGS...STRAWBERRY...EAST VERDE ESTATES...RYE...
ROUND VALLEY...GISELA...GERONIMO ESTATES...WHISPERING PINES...
MESA DEL CABA...OXBOW ESTATES...FREEDOM ACRES...PINE...DEER CREEK...
TONTO NATURAL BRIDGE STATE PARK...BEAVER VALLEY...
WATER WHEEL BURN AT HOUSTON MESA RD-S...
WATER WHEEL BURN AT HOUSTON MESA RD-N...
GERONIMO BOY SCOUT CAMP AND HOUSTON MESA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3442 11154 3440 11127 3403 11125 3400 11142
      3401 11143 3401 11150 3400 11150 3400 11151
TIME...MOT...LOC 2231Z 089DEG 5KT 3434 11139

MCS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy rain. Local standard time, as filed.

Heavy Rain, Gila

When
July 31, 3:39 PM MST to 4:00 PM MST
Where
Gila County, 0.64 mi NW of Pine to 3.29 mi SE of Payson
Reported by
Trained Spotter
Coordinates
34.386, -111.459

The visibility was less than 1/4 mile on Highway 87 near mile post 260. A co-op observer in Payson measured 0.98 inches of rain by 400 PM with rain continuing. An observer in Pine reported 4/5 inch diameter hail and that the washes were running full.

Heavy Rain, Yavapai

When
July 31, 5:30 PM MST to 6:15 PM MST
Where
Yavapai County, 2.46 mi SSE of Jerome to 0.8 mi E of Clemenceau
Reported by
Law Enforcement
Coordinates
34.717, -112.103

Heavy rain caused flowing water at a low water crossing in Cottonwood (6th street between Fir Street and Highway 89). The street was closed.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654688, 654689.